Browse

You are looking at 1 - 4 of 4 items for :

  • Antibiotics x
Clear All
Open access

Gordon Sloan, Tania Kakoudaki and Nishant Ranjan

Summary

We report a case of a 63-year-old man who developed diabetic ketoacidosis (DKA) associated with canagliflozin, a sodium glucose co-transporter 2 (SGLT-2) inhibitor. He presented acutely unwell with a silent myocardial infarction, diverticulitis and DKA with a minimally raised blood glucose level. Standard therapy for DKA was initiated. Despite this, ketonaemia persisted for a total of 12 days after discontinuation of canagliflozin. Glucosuria lasting for several days despite discontinuation of the medications is a recognised phenomenon. However, this is the longest duration of ketonaemia to be reported. The cause of prolonged SGLT-2 inhibition remains uncertain. Deviation from the normal DKA treatment protocol and use of personalised regimens may be required in order to prevent relapse into ketoacidosis while avoiding hypoglycaemia in those that develop this condition.

Learning points:

  • Diabetic ketoacidosis (DKA) may develop in the presence of lower-than-expected blood glucose levels in patients treated with a sodium glucose co-transporter 2 (SGLT-2) inhibitor.

  • Certain individuals prescribed with SGLT-2 inhibitors may be more at risk of DKA, for example, those with a low beta cell function reserve, excessive alcohol consumption and a low carbohydrate diet.

  • In order to reduce the risk of SGLT-2 inhibitor-associated DKA, all patients must be carefully selected before prescription of the medication and appropriately educated.

  • Increased serum ketone levels and glucosuria have been reported to persist for several days despite discontinuation of their SGLT-2 inhibitor.

  • Physicians should consider individualised treatment regimens for subjects with prolonged DKA in the presence of SGLT-2 inhibition.

Open access

Carolina Shalini Singarayar, Foo Siew Hui, Nicholas Cheong and Goay Swee En

Summary

Thyrotoxicosis is associated with cardiac dysfunction; more commonly, left ventricular dysfunction. However, in recent years, there have been more cases reported on right ventricular dysfunction, often associated with pulmonary hypertension in patients with thyrotoxicosis. Three cases of thyrotoxicosis associated with right ventricular dysfunction were presented. A total of 25 other cases of thyrotoxicosis associated with right ventricular dysfunction published from 1994 to 2017 were reviewed along with the present 3 cases. The mean age was 45 years. Most (82%) of the cases were newly diagnosed thyrotoxicosis. There was a preponderance of female gender (71%) and Graves’ disease (86%) as the underlying aetiology. Common presenting features included dyspnoea, fatigue and ankle oedema. Atrial fibrillation was reported in 50% of the cases. The echocardiography for almost all cases revealed dilated right atrial and or ventricular chambers with elevated pulmonary artery pressure. The abnormal echocardiographic parameters were resolved in most cases after rendering the patients euthyroid. Right ventricular dysfunction and pulmonary hypertension are not well-recognized complications of thyrotoxicosis. They are life-threatening conditions that can be reversed with early recognition and treatment of thyrotoxicosis. Signs and symptoms of right ventricular dysfunction should be sought in all patients with newly diagnosed thyrotoxicosis, and prompt restoration of euthyroidism is warranted in affected patients before the development of overt right heart failure.

Learning points:

  • Thyrotoxicosis is associated with right ventricular dysfunction and pulmonary hypertension apart from left ventricular dysfunction described in typical thyrotoxic cardiomyopathy.

  • Symptoms and signs of right ventricular dysfunction and pulmonary hypertension should be sought in all patients with newly diagnosed thyrotoxicosis.

  • Thyrotoxicosis should be considered in all cases of right ventricular dysfunction or pulmonary hypertension not readily explained by other causes.

  • Prompt restoration of euthyroidism is warranted in patients with thyrotoxicosis complicated by right ventricular dysfunction with or without pulmonary hypertension to allow timely resolution of the abnormal cardiac parameters before development of overt right heart failure.

Open access

Ernesto Solá, Carmen Rivera, Michelle Mangual, José Martinez, Kelvin Rivera and Ricardo Fernandez

Summary

Diabetes mellitus was identified as a risk factor for developing tuberculosis (TB) infection, and relapse after therapy. The risk of acquiring TB is described as comparable to that of HIV population. The fact that diabetics are 3× times more prone to develop pulmonary TB than nondiabetics cannot be overlooked. With DM recognized as global epidemic, and TB affecting one-third of the world population, physicians must remain vigilant. We present a 45-year-old woman born in Dominican Republic (DR), with 10-year history of T2DM treated with metformin, arrived to our Urgency Room complaining of dry cough for the past 3months. Interview unveiled unintentional 15lbs weight loss, night sweats, occasional unquantified fever, and general malaise but denied bloody sputum. She traveled to DR 2years before, with no known ill exposure. Physical examination showed a thin body habitus, otherwise well appearing woman with stable vital signs, presenting solely right middle lung field ronchi. LDH, ESR, hsCRP and Hg A1C were elevated. Imaging revealed a right middle lobe cavitation. Sputum for AFB disclosed active pulmonary TB. Our case portrays that the consideration of TB as differential diagnosis in diabetics should be exercised with the same strength, as it is undertaken during the evaluation of HIV patients with lung cavitation. Inability to recognize TB will endanger the patient, hospital dwellers and staff, and perpetuate this global public health menace.

Learning points

  • Diabetes mellitus should be considered an important risk factor for the reactivation of pulmonary tuberculosis.

  • High clinical suspicious should be taken into consideration as radiological findings for pulmonary tuberculosis in patients with diabetes mellitus may be atypical, involving middle and lower lobes.

  • Inability to recognize pulmonary tuberculosis will endanger the patient, hospital dwellers and staff, and perpetuate this global public health menace.

Open access

Ling Zhu, Sueziani Binte Zainudin, Manish Kaushik, Li Yan Khor and Chiaw Ling Chng

Summary

Type II amiodarone-induced thyrotoxicosis (AIT) is an uncommon cause of thyroid storm. Due to the rarity of the condition, little is known about the role of plasma exchange in the treatment of severe AIT. A 56-year-old male presented with thyroid storm 2months following cessation of amiodarone. Despite conventional treatment, his condition deteriorated. He underwent two cycles of plasma exchange, which successfully controlled the severe hyperthyroidism. The thyroid hormone levels continued to fall up to 10h following plasma exchange. He subsequently underwent emergency total thyroidectomy and the histology of thyroid gland confirmed type II AIT. Management of thyroid storm secondary to type II AIT can be challenging as patients may not respond to conventional treatments, and thyroid storm may be more harmful in AIT patients owing to the underlying cardiac disease. If used appropriately, plasma exchange can effectively reduce circulating hormones, to allow stabilisation of patients in preparation for emergency thyroidectomy.

Learning points

  • Type II AIT is an uncommon cause of thyroid storm and may not respond well to conventional thyroid storm treatment.

  • Prompt diagnosis and therapy are important, as patients may deteriorate rapidly.

  • Plasma exchange can be used as an effective bridging therapy to emergency thyroidectomy.

  • This case shows that in type II AIT, each cycle of plasma exchange can potentially lower free triiodothyronine levels for 10h.

  • Important factors to consider when planning plasma exchange as a treatment for thyroid storm include timing of each session, type of exchange fluid to be used and timing of surgery.